County Health Unit issues overdose alert

Renfrew County and District Health Unit (RCDHU) is alerting residents about an increase in overdoses and suspected overdose-related deaths in the Pembroke catchment area.

Although specific substance(s) related to the overdoses have not been confirmed, it is important to remember that all street drugs must be considered highly toxic and potentially fatal.

RCDHU would like to remind residents that street drugs may contain other substances, as areas of the province have reported the presence of potent tranquilizers for which the overdose reversal drug naloxone is not effective. It is important to call 9-1-1 immediately if you suspect that someone is experiencing an overdose.

Friends, family members and individuals who use street drugs can work together to reduce the risk of an overdose by putting the following measures in place:

  • Don’t use alone – If you overdose and are with someone, they can get urgent help.
  • Carry naloxone (Narcan®)- Naloxone can temporarily reverse an opioid overdose and
    kits are available for free throughout RCD at local pharmacies and other locations. For
    more information on where to get a kit please visit this link.
  • Don’t mix drugs – Don’t mix drugs with other drugs or alcohol, as it puts you at higher risk
    of overdosing.
  • Go slow – The quality of street drugs is unpredictable. If you are using street drugs, start
    by using in small amounts (testers or test doses) to check the strength of what you are
    using.
  • Know your tolerance – Risk of overdose increases if you are a new user or have not used
    in 3 or more days.
  • If you have no other choice than to use alone, always call the Overdose Prevention
    Hotline 1-888-688-6677 (National Overdose Response Service) to have someone
    standing by to call for help if needed. A volunteer will check in periodically and call
    9-1-1 if there’s no response.

Understanding the signs of an overdose can help to save a life. These signs can include,
but are not limited to:

  • Person can’t be woken up.
  • Breathing is slow or has stopped.
  • Snoring or gurgling sounds.
  • Fingernails and lips turn blue or purple.
  • Pupils are tiny or eyes are rolled back.
  • Body is limp.

It is possible an individual treated with naloxone may have a re-emergence of the opioid overdose once the naloxone ‘wears off’, since the duration of action of most opioids exceeds that of naloxone. All overdoses are a medical emergency and calling 9-1-1 is an important step in saving someone’s life.

We ask that people who are aware of overdoses assist us by completing RCDHU’s anonymous online Overdose Reporting Form, which is used to support tracking overdoses within the community. The Overdose Reporting Form does not ask for any identifying information and can be completed directly on RCDHU’s website.

Support is available; the Renfrew County Addiction Treatment System delivers assessment, counselling and treatment programs to individuals who use substances.

It’s ok to not be ok … If you, or someone you know are experiencing feelings of stress, anxiety,
grief etc. supports can be accessed here.

RCDHU Communications(2024,Mar.7) Overdose Alert for Renfrew County and District [media release]

Leave a Reply

Your email address will not be published. Required fields are marked *

Back to Top
Comment Rules

  • Please show respect to the opinions of others no matter how seemingly far-fetched.
  • Abusive, foul language, and/or divisive comments may be deleted without notice.
  • In order to avoid confusion in the community, commenters must provide their full name (first and last) and a valid email address.
  • Comments must be limited to the number of words displayed above the comment box.

Verified by MonsterInsights